From Exton, Pennsylvania, USA:
I have type 2 diabetes and have played rugby for two years. I got back into the sport after a ten year break and after losing 100 pounds. I have worked very hard at it and have overcome many obstacles and put in hard work. This season, after getting to a point where I am almost competitive again, I had two cases of low blood sugar where I felt nauseous, dizzy and lost balance. I had never had this happen before and attributed the first experience to heat and humidity. It wasn't until the second time that I figured out it was from diabetes. I take Glucophage and have marginal type 2 that probably can be controlled, if I lose more weight, etc. What can I eat or do to prevent this low sugar reaction when I compete? In both cases, it occurred in the second 40 minute half of the game (each game is two 40 minute halves). Should I drink sports drinks at half time? How about if I eat a candy bar? Any thoughts?
Congratulations on your commitment to an active lifestyle. Because of the positive changes you've experienced in both weight loss and regular exercise, it may be time for your physician to reexamine your current glycemic control and medication regimen, and perhaps consider a reduction in dosage. Glucophage (metformin) works to reduce insulin resistance, effectively reducing the liver's output of glycogen (stored glucose). It is this stored glucose that your body needs to provide energy and maintain blood sugar during extended bouts of exercise. Without this, you are experiencing symptoms of hypoglycemia during prolonged exercise. Unless or until a change in medication is made, a source of fasting acting carbohydrate such as sugar-containing sports drinks during half time is a great idea. This should provide you with the carbohydrate you need to keep your blood sugar levels in the normal range. Testing your blood sugar before, during and after will assist you and your physician/heathcare team in identifying the most effective treatment/prevention approach. Enjoy your sports participation and keep up the great work!
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.